Ohio, 2013

Damaging Winds in Ohio, July 10, 2013

July 10, 2013 · NWS RLX · 4 events in 2 counties and zones

A cold front approaching from the west interacted with a very warm and moist tropical air mass. In advance of that front, thunderstorms developed in the afternoon heat in the lower Ohio River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front approaching from the west interacted with a very warm and moist tropical air mass.

In advance of that front, thunderstorms developed in the afternoon heat in the lower Ohio River Valley. A massive north to south complex of thunderstorms expanded and intensified as it approached southeast Ohio from the west.

Marginally severe wind accompanied the line of thunderstorms through southeast Ohio and across the Ohio River before diminishing in West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 10, 1:13 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 10, 1:13 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
213 PM EDT WED JUL 10 2013

.SYNOPSIS...
APPROACHING COLD FRONT BRINGS MORE ROUNDS OF SHOWERS/STORMS INTO
THURSDAY. FLASH FLOOD CONCERNS CONTINUE THROUGH TONIGHT. DRIER FOR
THE END OF THE WEEK/WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
CURRENTLY HAVE A LULL ACROSS THE CENTRAL PORTION OF THE
CWA...SANDWICHED BETWEEN VORT MAX-INDUCED CONVECTION TO THE
EAST...AND NEW CELLS FORMING IN AN ESSENTIALLY AUTOCONVECTIVE
ENVIRONMENT TO THE WEST.  CENTRAL CWA SHOULD SEE CELLS SOON AS WELL
ONCE SURFACE-BASED CIN GENERATED BY EARLIER RAIN CAN BREAK UP.

HI-RES MODELS STILL BRING MORE CONCENTRATED CONVECTION IN FROM THE
WEST AND NORTHWEST AFTER 21Z OR SO.  THINK THIS MAKES SENSE AS COLD
POOLS FROM CURRENT STORMS AND APPROACHING INDIANA ACTIVITY START
INTERACTING WITH A QUITE UNSTABLE AIRMASS. HAVE LIKELY POPS SINKING
IN DURING THE LATE AFTERNOON AND EVENING. MIXED LAYER CAPES ARE 3000
J/KG ALONG AND WEST OF THE OHIO RIVER.  DEEP LAYER SHEAR IS WEAK
THOUGH.  GENERALLY EXPECTING ANY SEVERE THREAT TO BE FAIRLY ISOLATED
AND LIMITED TO HAIL AND DOWNBURST WINDS.

AS FOR THE FLOOD THREAT...AM MOST CONCERNED ABOUT THE NORTHERN CWA
WHERE THE LOWEST FFG VALUES LIE ALONG WITH THE BEST THREAT OF
NEAR-TERM HEAVY RAINFALL. JUST-RELEASED WPC MPD MESSAGE HIGHLIGHTS
THIS AREA. TOUGH TO FIGURE WHERE GENERALLY HIGHER BASIN-AVERAGE QPF
WILL OCCUR...BUT ANY LOCATION WILL BE SUSCEPTIBLE TO TORRENTIAL RAIN
FROM THUNDERSTORMS WITH GENERAL PWAT VALUES STILL AROUND 2 INCHES.
ELECTED TO HOLD OFF ON EXPANSION OF FLOOD WATCH FOR NOW GIVEN DRIER
ANTECEDENT CONDITIONS TO THE SOUTH...BUT WILL ALERT NEXT SHIFT TO
MONITOR FOR THIS NEED.

FRONTAL BOUNDARY STILL SLATED TO ARRIVE NEAR THE OHIO RIVER AROUND
12Z AND CROSS THE REST OF THE CWA INTO THE AFTERNOON.  THE HEAVY
RAIN THREAT WILL TAPER OFF AROUND 06Z AS DAYTIME INSTABILITY
WANES...SO FLOOD WATCH MAY BE ABLE TO DROP ON TIME.
POST-FROPA...SOME LOW LEVEL MOISTURE AHEAD OF H850 FRONT MAY KEEP
LOWER CLOUDS AND A FEW SHRA AROUND FOR A TIME.  ONLY A FEW SCATTERED
SHOWERS SHOULD REMAIN IN THE MOUNTAINS BY 00Z.  THEN...CWA WILL GET
A MUCH-NEEDED RESPITE FROM THE RAIN.

NOT ANTICIPATING ANY MAJOR CHANGES TO THE GOING TEMPERATURE FORECAST.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
FINALLY A BRIEF BREAK IN THE ACTIVE WEATHER PATTERN. COLD FRONT TO
THE EAST OF THE CWA BY FRIDAY MORNING...WITH A GENERAL CLEARING
TREND TAKING PLACE. STILL SOME UNCERTAINTY AS TO HOW FAR SOUTH
CLEARING WILL MAKE IT THURSDAY NIGHT/FRIDAY MORNING...AND CONTINUED
TO BE CONSERVATIVE WITH CLEARING OVERNIGHT...PARTICULARLY ACROSS THE
MOUNTAINS/HIGHER TERRAIN COUNTIES. DRIER AIR WILL SETTLE IN FOR
FRIDAY...ALONG WITH SLIGHTLY COOLER TEMPERATURES. COULD ALSO BE A
DECENT AMOUNT OF FOG FORMATION FRIDAY MORNING...PARTICULARLY IN
AREAS THAT SEE CLEARING...AS HIGH PRESSURE TO THE NORTH SETTLES INTO
THE AREA.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
FOR THE EXTENDED PERIOD...GENERALLY FOLLOWED WPC THINKING...WHICH IS
A BLEND OF THE GFS AND ECMWF. TEMPERATURES WILL GRADUALLY WARM...AND
BECOME MORE HUMID ONCE AGAIN OVER THE WEEKEND AS UPPER LEVEL RIDGE
BUILDS IN FROM THE WEST. COULD BE A SLIGHT CHANCE FOR THUNDERSTORMS
ACROSS THE HIGHER TERRAIN COUNTIES ON SATURDAY IN THE SOUTHEASTERLY
FLOW...BUT FOR NOW LEFT A DRY FORECAST AS BETTER CHANCES LOOK TO BE
TO THE EAST/SOUTH OF THE CWA.

PATTERN THEN BECOMES MORE ACTIVE SUNDAY THROUGH NEXT WEEK AS ENERGY
CUTS OFF FROM UPPER TROUGH ALONG EAST COAST...AND FORMS AN UPPER LOW
THAT WILL TRACK GENERALLY SOUTH AND WEST. STILL SOME DIFFERENCES
BETWEEN THE MODELS WITH THE GENERAL TRACK OF THIS LOW...WHICH WILL
AFFECT HOW GREAT OF A CHANCE OF PRECIPITATION WE SEE ACROSS THE
CWA...BUT AS STATED BEFORE...FOLLOWED WPC THINKING/BLEND OF THE GFS
AND ECMWF...WHICH BRINGS THE LOW FARTHER WEST OVER OUR CWA THAN THE
GFS. REGARDLESS...HOT...HUMID...AND STORMY WEATHER LOOKS TO MAKE A
RETURN ONCE AGAIN.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
18Z WEDNESDAY THRU 18Z THURSDAY...
GENERALLY VFR OUTSIDE OF CONVECTION.  CU HAVE FORMED/WILL FORM
BETWEEN 4 AND 5 THOUSAND FEET.  BRIEF IFR POSSIBLE IN CONVECTION
ALONG MOUNTAINS AND DEVELOPING IN NE KY/SE OH.  DID NOT TEMPO FOR
THIS DUE TO SCATTERED NATURE BUT DID INCLUDE VCTS AT HTS/BKW FOR
NOW.  EXPECT MORE CONCENTRATED CONVECTION AFTER 21Z AHEAD OF
APPROACHING FRONT...WITH AREA OF MODERATE TO HEAVY RAIN MOVING ACROSS
DURING THE NIGHT.  EXPECTING GENERAL MVFR CONDITIONS TO DEVELOP AS
CIGS FALL WITH THE RAIN...AGAIN SPOTTY IFR POSSIBLE IN BRIEF HEAVIER
RAIN.

FRONT REACHES OHIO RIVER AROUND 12Z AND IS IN OR APPROACHING THE
MOUNTAINS BY 18Z.  MVFR CIGS AND A FEW SHOWERS MAY LINGER FOR A BIT
BEHIND THE FRONT...BUT A DEFINITE IMPROVING TREND WILL BE SEEN BY
THE END OF THE TAF PERIOD.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: TIMING AND EXTENT OF SHOWERS AND THUNDERSTORMS
COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    H
PKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M

AFTER 18Z THURSDAY...
IFR IN FOG POSSIBLE OVERNIGHT THURSDAY NIGHT INTO EARLY FRIDAY
MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 2 AM EDT THURSDAY FOR WVZ005>011-
     013>020-026>032-039-040.
OH...FLASH FLOOD WATCH UNTIL 2 AM EDT THURSDAY FOR OHZ066-067-075-
     076-083>087.
KY...FLASH FLOOD WATCH UNTIL 2 AM EDT THURSDAY FOR KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...JMV/26
NEAR TERM...CL
SHORT TERM...SL
LONG TERM...SL
AVIATION...CL
Hazardous weather outlook, Jul 10, 2:24 PM EST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
324 PM EDT WED JUL 10 2013

WVZ032-035>037-039-040-111930-
TAYLOR-RALEIGH-FAYETTE-NICHOLAS-UPSHUR-BARBOUR-
324 PM EDT WED JUL 10 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ010-011-018>020-027>031-111930-
PLEASANTS-TYLER-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-
324 PM EDT WED JUL 10 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...
...SEVERE THUNDERSTORM WATCH 407 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ075-076-083>087-VAZ003-004-WVZ005>009-013>017-
024>026-033-034-111930-
GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-MINGO-LOGAN-BOONE-
MCDOWELL-WYOMING-
324 PM EDT WED JUL 10 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...
...SEVERE THUNDERSTORM WATCH 407 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-067-111930-
PERRY-MORGAN-
324 PM EDT WED JUL 10 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...
...SEVERE THUNDERSTORM WATCH 406 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ038-046-047-111930-
WEBSTER-POCAHONTAS-RANDOLPH-
324 PM EDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 10, 12:13 PM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
113 PM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FLOOD            6 N MARIETTA            39.51N  81.45W
07/10/2013                   WASHINGTON         OH   DEPT OF HIGHWAYS

            SEVERAL SECTIONS OF STATE ROUTE 821 JUST SOUTH OF
            WHIPPLE ARE FLOODED DUE TO DUCK CREEK FLOWING OUT OF ITS
            BANKS

&&

EVENT NUMBER RLX1300736

TAX
Local storm report, Jul 10, 12:15 PM EST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
115 PM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FLOOD            LOWER SALEM             39.56N  81.39W
07/10/2013                   WASHINGTON         OH   DEPT OF HIGHWAYS

            SEVERAL SECTIONS OF STATE ROUTES 145 AND 821 FLOODED
            AROUND THE TOWN OF LOWER SALEM DUE TO DUCK CREEK FLOWING
            OUT OF ITS BANKS

&&

EVENT NUMBER RLX1300737

TAX
Local storm report, Jul 10, 12:31 PM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
131 PM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FLOOD            8 WNW MATAMORAS         39.56N  81.21W
07/10/2013                   WASHINGTON         OH   DEPT OF HIGHWAYS

            THE INTERSECTION OF STATE ROUTES 26 AND 260 IS FLOODED
            DUE TO THE LITTLE MUSKINGUM RIVER FLOWING OUT OF ITS
            BANKS

&&

EVENT NUMBER RLX1300738

TAX
Special weather statement, Jul 10, 1:11 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
211 PM EDT WED JUL 10 2013

OHZ086-087-WVZ007-101900-
GALLIA OH-LAWRENCE OH-MASON WV-
211 PM EDT WED JUL 10 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GALLIA...NORTHERN
LAWRENCE AND WEST CENTRAL MASON COUNTIES...

AT 209 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF LAKE VESUVIUS...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR GAGE AROUND 235 PM AND GALLOPOLIS FERRY
AROUND 300 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3890 8213 3866 8206 3860 8262 3878 8267

09
Special weather statement, Jul 10, 1:55 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
255 PM EDT WED JUL 10 2013

KYZ103-OHZ086-087-WVZ005>007-014-102000-
BOYD KY-CABELL WV-GALLIA OH-LAWRENCE OH-MASON WV-PUTNAM WV-WAYNE WV-
255 PM EDT WED JUL 10 2013

...A STRONG THUNDERSTORM WILL AFFECT BOYD...LAWRENCE...NORTHERN
CABELL...NORTHWESTERN PUTNAM...NORTHWESTERN WAYNE...SOUTHERN GALLIA
AND WESTERN MASON COUNTIES...

AT 254 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
COAL GROVE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR CHESAPEAKE...AND HUNTINGTON AROUND 300 PM...
AID AROUND 305 PM...PROCTORVILLE AROUND 310 PM...WATERLOO AROUND 315
PM...SCOTTOWN AROUND 320 PM AND ATHALIA AROUND 325 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
1 AND 8 IN WEST VIRGINIA.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3888 8210 3856 8196 3834 8259 3862 8271

06
Special weather statement, Jul 10, 3:42 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
442 PM EDT WED JUL 10 2013

WVZ033>037-102245-
FAYETTE WV-MCDOWELL WV-NICHOLAS WV-RALEIGH WV-WYOMING WV-
442 PM EDT WED JUL 10 2013

...THUNDERSTORMS WITH VERY HEAVY RAINFALL AFFECTING
FAYETTE...MCDOWELL...RALEIGH...SOUTHERN NICHOLAS AND WYOMING
COUNTIES...

AT 428 PM EDT...THUNDERSTORMS IN THE AREA WITH VERY HEAVY RAINFALL
WERE MOVING EAST AT 20 MPH.

VERY HEAVY RAIN FROM THESE THUNDERSTORMS WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR BECKLEY
BETWEEN MILE MARKERS 120 AND 137...THE WEST VIRGINIA TURNPIKE BETWEEN
MILE MARKERS 28 AND 60.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3720 8169 3747 8186 3827 8098 3827 8044
      3808 8070 3809 8088 3806 8080 3804 8082
      3799 8077 3794 8080 3788 8075 3782 8092
      3769 8087 3771 8096 3760 8107 3757 8119
      3746 8130 3742 8128 3727 8142 3720 8156

12

The radar

The Cincinnati radar (KILN), 137 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 10, 4:06 PM EST
Where
Perry County, 0.39 mi NNW of Somerset
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.805, -82.302

Multiple trees were knocked down at 215 Main Street.

Thunderstorm Wind, Perry

When
July 10, 4:08 PM EST
Where
Perry County, 0.24 mi WSW of Mc Cuneville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.629, -82.234

Several trees were blown down. Some trees fell onto power lines and caused fires on Township Route 273.

Thunderstorm Wind, Perry

When
July 10, 4:10 PM EST
Where
Perry County, 3.39 mi ESE of Somerset
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.774, -82.246

Multiple trees were blown down onto power lines along Buckeye Valley Road.

Thunderstorm Wind, Athens

When
July 10, 4:21 PM EST to 4:22 PM EST
Where
Athens County, 1.1 mi WSW of Nelsonville to 1.26 mi SSE of Nelsonville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.466, -82.250

Multiple trees were knocked down around Nelsonville including on Diamond Brook Road and Old Route 33.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452104, 452106, 452111, 452117.